Michigan, 2017

Damaging Winds in Michigan, September 21, 2017

September 21, 2017 · NWS DTX · 2 events in 2 counties and zones

A couple of severe thunderstorms developed just west of Flint.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A couple of severe thunderstorms developed just west of Flint.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 21, 2:13 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 21, 2:13 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
313 PM EDT Thu Sep 21 2017

.DISCUSSION...

High amplitude upper ridging will govern conditions across the great
lakes right through the upcoming weekend. The elevated upper heights
over prevailing low level southerly flow ensures this extended
stretch of seasonably warm/humid conditions continues for the
foreseeable future.  Convective potential through the evening the
outstanding question moving forward in the near term. Resident
summerlike environment will certainly leave a high degree of
instability for the back end of the heating cycle, given
temperatures of mid-upper 80s and a dewpoint near 70F. SPC
mesoanalysis now showing sbcape in excess of 2500 J/KG. Convective
initiation will remain conditional however, as the presence of a
mature elevated mixed layer maintains a tenuously capped profile.
Convective temperatures projected to remain just above actual
readings, suggesting some degree of forced ascent remains necessary.
Hi res guidance seemingly keying on a weak surface trough now
extending from the Tri-Cities back into Lansing. This convergence
zone the most likely source to support a low coverage of convection,
primarily north of M-59. While the overall wind field remains paltry
and greater convective organization seems unlikely, stronger pulse
cells worthy of gusty winds and small hail are plausible given the
magnitude of instability/mid level lapse rates.  Window for
convection quickly closes with the loss of diurnal assistance
shortly after 00z.  A mild/muggy night thereafter, with lows solidly
in the 60s.  The elevated near surface moisture content within the
background of weak flow and larger scale subsidence will support
some pathcy fog development by daybreak.

Conditions largely a carbon copy both Friday and Saturday, as the
590dm upper ridge becomes firmly entrenched. Little variation in
temperatures across the 700-925 mb layer, suggesting a similar
diurnal response with afternoon readings again averaging a good 15
to 20 degrees above normal.  Highs mid-upper 80s. Heat indices in
the vicinity of 90 degrees. Convective potential again limited by a
capped mid level profile and lack of tangible forcing. A
localized/isolated chance may ultimately emerge, but existing
limitations and subsequent uncertainty precludes a mention.

The streak of above normal temperatures will continue Sunday into
Tuesday as a broad surface high pressure system and expansive upper-
level ridge hold steady across the eastern third of the United
States. Generally clear skies, southerly flow, and 850 mb
temperatures averaging 17 - 18 C will continue to support daytime
high temperatures in the mid to upper-80s during this time frame.

A drastic change in temperatures is poised to take place next week
during the midweek period, however, some uncertainty does exist
regarding the passage of the cold front that will lead cooler air
into the region. The ECMWF model swings the front through Michigan
throughout Wednesday, seen nicely on 850 mb thermal maps, as
temperatures drop from 17 C to 7 C Wednesday morning into Thursday
morning. The GFS bring the cold front in one day later, as
temperatures drop from 15 C to 10 C Thursday into Friday, with the
GEM falling somewhere in between these two solutions. All scenarios
bring the chance for showers and thunderstorms as the front moves
through Michigan, but due to timing uncertainties, elected to leave
PoP values sub-30 Wednesday through Thursday. In either scenario,
daytime highs are expected to drop into the upper 60s to lower 70s
after the cold front moves through.

&&

.MARINE...

Upper ridge is anchored across the Great Lakes region today through
weekend. South to southeast winds will persist over the lakes today
through Friday as a surface high pressure settles in across the
eastern Great Lakes. Winds across the open waters of Lake Huron will
remain below 15 knots and winds will even lighting up a little more
over the weekend with the high pressure drifting slowly over the
region.

&&

.PREV DISCUSSION...
Issued at 146 PM EDT Thu Sep 21 2017

AVIATION...

Ample moisture and diurnal mixing will aide in the development of
some scattered to broken VFR cu this afternoon. Winds will be out of
the south at 5-10kts with light and variable winds at times. There
is a slight chance for convection to develop along an instability
axis rotating into the the area that will affect MBS. The building
ridge and strengthening cap will be the limiting factor for any
convection to develop. There is be potential for lower VSBYs from BR
to develop again tonight with ample surface moisture and calm winds.
However, high clouds streaming over the area overnight could help
limit the development of any dense fog.

For DTW...Low end VFR of scattered to broken clouds could develop
this afternoon. CIGS are expected to be around to slightly above 5000
ft today and tonight. BR is possible tonight, but do not anticipate
any dense fog development.

//DTW THRESHOLD PROBABILITIES...

* Low in ceilings at or below 5000 ft today and tonight.

* Low in fog development tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...MR/AM
MARINE.......AA
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 21, 3:06 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
406 PM EDT Thu Sep 21 2017

MIZ047>049-053>055-060>062-068-222015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
Livingston-
406 PM EDT Thu Sep 21 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms through the evening. Storms will
be capable of producing wind gusts up to 45 mph and small hail. The
potential exists for an isolated storm to approach severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ063-069-070-075-076-082-083-222015-
St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
406 PM EDT Thu Sep 21 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-222015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
406 PM EDT Thu Sep 21 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms through the evening across Saginaw
Bay and southern lake Huron. Storms will be capable of producing
wind gusts up to 40 knots and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Sep 21, 2:45 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
345 PM EDT THU SEP 21 2017

MIZ053-060-212030-
Shiawassee-Saginaw-
345 PM EDT THU SEP 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL SAGINAW
AND NORTHERN SHIAWASSEE COUNTIES THROUGH 5 PM...

At 342 PM EDT, an area of strong thunderstorms will tracking across
northern Shiawassee and far southern Saginaw counties.  These storms
are tracking to the northeast at 10 mph and will be capable of
producing wind gusts over 30 mph and small hail.

Locations impacted could include...
Owosso, Chesaning, New Lothrop, Corunna, Lennon, Oakley, Henderson,
Bennington, Juddville, Layton Corners and Carland.

Frequent cloud to ground lightning may also occur with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4324 8394 4298 8393 4290 8436 4310 8437
TIME...MOT...LOC 1942Z 245DEG 8KT 4304 8423

MR

The radar

The Detroit radar (KDTX), 59 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
September 21, 3:16 PM EST
Where
Genesee County, 1.22 mi NW of Brent Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.130, -83.890

A large tree was reported blown down.

Thunderstorm Wind, Shiawassee

When
September 21, 4:13 PM EST
Where
Shiawassee County, 0.69 mi N of Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.940, -84.030

Multiple 6 to 8 inch diameter trees reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721367, 721368.